MAUDE Adverse Event Report: ERIKA DE REYNOSA, S.A. DE C.V. STAY SAFE/LUER LOCK CATHETER EXT. 18 IN.; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE

ERIKA DE REYNOSA, S.A. DE C.V. STAY SAFE/LUER LOCK CATHETER EXT. 18 IN.; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Catalog Number 050-95005
Medical Device Problem Codes Crack (1135); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abdominal Pain (1685); High Blood Pressure/ Hypertension (1908); Peritonitis (2252); Cramp(s) /Muscle Spasm(s) (4521)
Date of Event 05/26/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.  plant investigation: a temporal relationship exists between ccpd therapy utilizing the stay safe extension set and the serious adverse events of peritonitis, characterized by mild abdominal pain, cramping, cloudy peritoneal effluent fluid, and hypertension which required hospitalization and antibiotic therapy.The pdrn stated the patient¿s hypertensive episode was due to the patient¿s stress level caused by the serious adverse events.Additionally, the pdrn attributed the cause of the peritonitis to the breach in sterility due to the cracked stay safe extension set.Esrd patients undergoing pd therapy (manual or cycler based) for rrt are at high risk for infections of the peritoneum.Furthermore, in up to 20% of peritonitis cases no offending organism is identified.Based on the information available, the stay safe extension set cannot be disassociated from the serious adverse events.Given the temporal relationship, the verified (patient/pdrn) crack in the stay safe extension set, and no product available for manufacturer evaluation, the stay safe extension set cannot be excluded from having a causal or contributory role in the serious adverse events experienced by the patient.
 
Event or Problem Description
On 3/jun/2024 during follow-up, fresenius became aware this patient with end stage renal disease (esrd) on continuous cyclic peritoneal dialysis [cc(pd)] utilizing a stay safe catheter extension set for renal replacement therapy (rrt) contracted peritonitis after discovering a cracked stay safe catheter extension.No additional information was provided during intake.Follow-up with the patient¿s primary pd registered nurse (pdrn) revealed the patient was undergoing ccpd on 26/may/2024, when he noticed the bed was wet.It was discovered the pd catheters¿ (not a fresenius product) stay safe extension set had cracked and was leaking dialysate (replaced 27/may/2024).The cause of the cracked extension set remains unknown.The patient called the on-call pdrn who instructed the patient to wrap the extension set in sterile gauze and report to the clinic on monday 27/may/2024.The patient presented to the outpatient home dialysis clinic with cloudy peritoneal effluent fluid and a peritoneal effluent fluid culture and cell count were obtained (wbc cell count = 2278 u/l, polymorphs = 79%) and the patient was diagnosed with peritonitis.The patient was treated with intraperitoneal (ip) cefepime 2000 mg daily x 14 days; however, on 30/may/2024, the patient contacted the pdrn reporting mild abdominal pain, cramping, and hypertension (blood pressure = 190/100).The patient was instructed to go to the emergency room and was admitted for peritonitis and hypertension.The patient continued to receive cefepime while hospitalized, however it was transitioned to intravenous (iv) administration instead of ip.The patient¿s hypertension was believed to be stress related due to the peritonitis and resolved without medicinal/medical intervention.On 31/may/2024, the patient¿s peritoneal effluent fluid cultures were negative for growth, however the patient will continue the antibiotic course until completed.The patient is recovering from the events and was discharged in stable condition on 2/jun/2024.The cause of the peritonitis was attributed to the breach in sterility due to the cracked stay safe extension set.The patient continued to undergo ccpd therapy while hospitalized and resumed utilizing the same liberty select cycler following discharge without reported issue.
 
Additional Manufacturer Narrative
Plant investigation: as the device was not returned to the manufacturer, a physical evaluation could not be performed.A batch records review was conducted by the manufacturer for the reported lot.There were no non-conformances or abnormalities identified during the manufacturing process which could be associated with the reported event.The entire lot has been sold and distributed.In addition, a device history review was performed and confirmed that the results of the in-progress and final quality control (qc) testing met all requirements.The lot met all specifications for release.A product history review did not reveal a probable cause for the customer complaint.As a physical evaluation could not be performed, a definitive conclusion regarding the reported incident could not be reached and a cause could not be confirmed.
 
Event or Problem Description
On 3/jun/2024 during follow-up, fresenius became aware this patient with end stage renal disease (esrd) on continuous cyclic peritoneal dialysis [cc(pd)] utilizing a stay safe catheter extension set for renal replacement therapy (rrt) contracted peritonitis after discovering a cracked stay safe catheter extension.No additional information was provided during intake.Follow-up with the patient¿s primary pd registered nurse (pdrn) revealed the patient was undergoing ccpd on (b)(6) 2024, when he noticed the bed was wet.It was discovered the pd catheters¿ (not a fresenius product) stay safe extension set had cracked and was leaking dialysate (replaced (b)(6) 2024).The cause of the cracked extension set remains unknown.The patient called the on-call pdrn who instructed the patient to wrap the extension set in sterile gauze and report to the clinic on monday (b)(6) 2024.The patient presented to the outpatient home dialysis clinic with cloudy peritoneal effluent fluid and a peritoneal effluent fluid culture and cell count were obtained (wbc cell count = 2278 u/l, polymorphs = 79%) and the patient was diagnosed with peritonitis.The patient was treated with intraperitoneal (ip) cefepime 2000 mg daily x 14 days; however, on (b)(6) 2024, the patient contacted the pdrn reporting mild abdominal pain, cramping, and hypertension (blood pressure = 190/100).The patient was instructed to go to the emergency room and was admitted for peritonitis and hypertension.The patient continued to receive cefepime while hospitalized, however it was transitioned to intravenous (iv) administration instead of ip.The patient¿s hypertension was believed to be stress related due to the peritonitis and resolved without medicinal/medical intervention.On (b)(6) 2024, the patient¿s peritoneal effluent fluid cultures were negative for growth, however the patient will continue the antibiotic course until completed.The patient is recovering from the events and was discharged in stable condition on (b)(6) 2024.The cause of the peritonitis was attributed to the breach in sterility due to the cracked stay safe extension set.The patient continued to undergo ccpd therapy while hospitalized and resumed utilizing the same liberty select cycler following discharge without reported issue.
 
Additional Manufacturer Narrative
Correction provided in b1, d4, d10, h4 and h6.
 
Event or Problem Description
On (b)(6) 2024 during follow-up, fresenius became aware this patient with end stage renal disease (esrd) on continuous cyclic peritoneal dialysis [cc(pd)] utilizing a stay safe catheter extension set for renal replacement therapy (rrt) contracted peritonitis after discovering a cracked stay safe catheter extension.No additional information was provided during intake.Follow-up with the patient¿s primary pd registered nurse (pdrn) revealed the patient was undergoing ccpd on (b)(6) 2024, when he noticed the bed was wet.It was discovered the pd catheters¿ (not a fresenius product) stay safe extension set had cracked and was leaking dialysate (replaced (b)(6) 2024).The cause of the cracked extension set remains unknown.The patient called the on-call pdrn who instructed the patient to wrap the extension set in sterile gauze and report to the clinic on monday (b)(6) 2024.The patient presented to the outpatient home dialysis clinic with cloudy peritoneal effluent fluid and a peritoneal effluent fluid culture and cell count were obtained (wbc cell count = 2278 u/l, polymorphs = 79%) and the patient was diagnosed with peritonitis.The patient was treated with intraperitoneal (ip) cefepime 2000 mg daily x 14 days; however, on 30/may/2024, the patient contacted the pdrn reporting mild abdominal pain, cramping, and hypertension (blood pressure = 190/100).The patient was instructed to go to the emergency room and was admitted for peritonitis and hypertension.The patient continued to receive cefepime while hospitalized, however it was transitioned to intravenous (iv) administration instead of ip.The patient¿s hypertension was believed to be stress related due to the peritonitis and resolved without medicinal/medical intervention.On (b)(6) 2024, the patient¿s peritoneal effluent fluid cultures were negative for growth, however the patient will continue the antibiotic course until completed.The patient is recovering from the events and was discharged in stable condition on (b)(6) 2024.The cause of the peritonitis was attributed to the breach in sterility due to the cracked stay safe extension set.The patient continued to undergo ccpd therapy while hospitalized and resumed utilizing the same liberty select cycler following discharge without reported issue.

Brand Name
STAY SAFE/LUER LOCK CATHETER EXT. 18 IN.
Common Device Name
SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Manufacturer (Section D)
ERIKA DE REYNOSA, S.A. DE C.V.
mike allen #1331
parque industrial reynosa
reynosa 88780
MX  88780
Manufacturer (Section G)
ERIKA DE REYNOSA, S.A. DE C.V.
director, quality systems
900 w zaragosa drive suite d
pharr TX 78577
Manufacturer Contact
jessica trujillo
920 winter st
waltham, MA 02451
6174175172
MDR Report Key19513610
Report Number0008030665-2024-00518
Device Sequence Number3982180
Product Code KDJ
UDI-Device Identifier00840861100798
UDI-Public00840861100798
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K173593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number050-95005
Device Lot Number24AR08121
Was Device Available for Evaluation? No
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2024
Supplement Date Received by Manufacturer07/02/2024
10/14/2024
Initial Report FDA Received Date06/11/2024
Supplement Report FDA Received Date07/08/2024
10/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/30/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DELFLEX PD FLUID; DELFLEX PD FLUID; DELFLEX PD FLUID; LIBERTY CYCLER SET ; LIBERTY SELECT CYCLER; LIBERTY SELECT CYCLER; LIBERTY SELECT CYCLER
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age82 YR
Patient SexMale
Patient Weight66 KG